Texas, 2007

Hail in Texas, June 22, 2007

June 22, 2007 · NWS LUB · 1 event in 1 county or zone

A complex of thunderstorms propagated southeastward from the plains of eastern New Mexico over the western South Plains and the extreme southwestern Texas Panhandle during the evening hours of the 22nd. Local newspapers reported that large hail up to the size of pennies resulted in severe damage to cotton, wheat and alfalfa crops just east of Friona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$100,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A complex of thunderstorms propagated southeastward from the plains of eastern New Mexico over the western South Plains and the extreme southwestern Texas Panhandle during the evening hours of the 22nd. Local newspapers reported that large hail up to the size of pennies resulted in severe damage to cotton, wheat and alfalfa crops just east of Friona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 22, 2:38 PM CST, 4 hours 22 minutes earlier.

Area forecast discussion, Jun 22, 2:38 PM CST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
338 PM CDT FRI JUN 22 2007

.SHORT TERM...
SOUTH PLAINS TO REMAIN SANDWICHED BETWEEN AN UPPER RIDGE TO THE WEST
AND A SHEAR AXIS/UPPER TROUGH TO THE EAST. LEE SIDE SURFACE PRESSURE
TROUGH CONTINUES TO DRAW LOW LEVEL MOISTURE NORTHWARD ESPECIALLY
OVER THE ROLLING PLAINS WHERE MID TO UPPER 60 DEGREE DEWPOINTS HAVE
ADVECTED IN. TO THE WEST...DRYLINE HAS MIXED TO NEAR THE WEST TX/NM
BORDER. UPPER SHORTWAVE EVIDENT ON WATER VAPOR OVER NE NEW
MEXICO/SOUTHEAST COLORADO COMBINED WITH LOW LEVEL CONVERGENCE AND
INSTABILITY AIDING IN RAPID DEVELOPMENT OF CONVECTION OVER THE
HIGHER TERRAIN AS OF 20Z. MID LEVEL FLOW REMAINS RELATIVELY WEAK SO
EXPECT MOVEMENT OF THE STORMS WILL BE SLOW. STORMS MAY ORGANIZE INTO
A COMPLEX AND ADVANCE SOUTHEAST INTO THE EXTREME SW PANHANDLE AND
NORTHWEST SOUTH PLAINS AROUND OR SHORTLY AFTER 00Z.

BEST CHANCE SHOULD BETWEEN 00 AND 04Z. IF THE STORMS HOLD TOGETHER
WITH THE LOSS OF HEATING THEY COULD AFFECT AREAS JUST WEST OF I-27
PER 12Z/22 GFS SOLUTION. WILL INCREASE POPS TO 40 PERCENT WEST WITH
20S TO THE I-27 CORRIDOR THROUGH MIDNIGHT. WILL CONTINUE SLIGHT
CHANCE POPS OVERNIGHT. MESOANALYSIS INDICATES A LOW SHEAR/HELICITY
AND MODERATE TO HIGH CAPE WHICH MAY YIELD A FEW STRONG TO SEVERE
STORMS WITH THE MAIN THREAT BEING 3/4 TO 1 INCH HAIL AND LOCALIZED
DAMAGING WIND GUSTS. WILL ALSO ISSUE A NEW HWO HIGHLIGHTING
MENTION.

NAM TIME HEIGHT INDICATING SHALLOW MOISTURE RETURN BETWEEN 09-12Z
OVER LUBBOCK. HAVE INCREASED CLOUD COVER SLIGHTLY AS SOME STRATUS
MAY WORK IN FROM THE SOUTH. OVERNIGHT LOWS SHOULD REMAIN NEAR NORMAL
FOR LATE JUNE.

SIMILAR PATTERN SETUP FOR TOMORROW WITH WARM TEMPERATURES AND THE
POSSIBILITY FOR ADDITIONAL HIGHER TERRAIN CONVECTION BY LATE
AFTERNOON. KW

.LONG TERM...
TYPICAL SUMMER REGIME ON TAP WITH A WEAK MEANDERING TROUGH OR SHEAR
AXIS OVER THE SOUTHERN PLAINS IN-BETWEEN A RIDGE TO OUR WEST AND
ANOTHER TO OUR EAST. A WEAK TROUGH/SHEAR AXIS IS CURRENTLY JUST TO
OUR EAST WHILE ANOTHER WEAK DISTURBANCE DROPPING SOUTHWARD AROUND
THE RIDGE MAY FORCE IT BACK TO THE WEST MOMENTARILY LATER IN THE
WEEKEND AND EARLY NEXT WEEK. MOISTURE LEVELS SHOULD STAY MODERATE
HELPING TO MAINTAIN A POTENTIALLY UNSTABLE AIRMASS WHILE WARMTH
ALOFT ON THE OTHER HAND MAY TEND TO LIMIT CHANCES FOR THUNDERSTORMS.
LATCHING ON TO THE WEAK PASSING DISTURBANCE...WE FAVOR LOW
THUNDERSTORM CHANCES EDGING SLOWLY SOUTHEAST ACROSS THE AREA
SATURDAY NIGHT INTO MONDAY NIGHT OR SO. BY MID-WEEK WE ARE BANKING
ON THE WEAK PERMA-TROUGH TO BE JUST TO OUR EAST ONCE AGAIN...
ALTHOUGH POSITIONING THAT FAR OUT IN WEAK FLOW IS FAIRLY UNCERTAIN.
EITHER WAY...OTHER THAN A FEW PASSING LOW THUNDERSTORM CHANCES...LOOK
FOR WARM AND MOSTLY DRY CONDITIONS DOMINATING WITH MINOR DIFFERENCES
FROM EITHER GUIDANCE OR THE PREVIOUS FORECAST. MCQUEEN

&&

.AVIATION...
VFR CEILINGS AND VISIBILITIES WILL CONTINUE AT BOTH KLBB AND KCDS
THROUGH 00Z. THUNDERSTORMS WILL ADVANCE SOUTHEAST FROM THE HIGHER
TERRAIN OF NEW MEXICO THIS EVENING AND IF THEY HOLD TOGETHER MAY
AFFECT KLBB AFTER 03Z. CONFIDENCE IN THUNDERSTORMS REACHING THE
TERMINAL REMAINS LOW (20%) SO WILL KEEP A CB MENTION AND LET NEXT
SHIFT HANDLE THREAT. KW

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        61  92  64  91  64 /  40  20  20  10  20
TULIA         64  92  64  91  64 /  20  10  20  10  10
PLAINVIEW     66  91  66  92  65 /  20  10  20  10  10
LEVELLAND     66  93  66  90  65 /  20  10  20  10  10
LUBBOCK       67  91  68  92  68 /  20  10  20  10  10
BROWNFIELD    66  93  67  92  65 /  20  10  20  10  10
CHILDRESS     68  94  69  96  70 /  20  10  20  20  20
SPUR          66  92  68  94  68 /  20  10  20  20  20
ASPERMONT     68  93  70  95  70 /  20  10  10  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17/05/17
Hazardous weather outlook, Jun 22, 2:32 PM CST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
332 PM CDT FRI JUN 22 2007

TXZ021>044-232045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
332 PM CDT FRI JUN 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING INTO
TONIGHT MAINLY ACROSS THE SOUTHWESTERN PANHANDLE AND NORTHWESTERN
SOUTH PLAINS AS THUNDERSTORMS FROM EASTERN NEW MEXICO APPROACH AN
UNSTABLE AIRMASS LYING OVER WEST TEXAS. HAIL STONES UP TO AN INCH
IN DIAMETER AND WIND GUSTS NEAR 60 MPH ARE POSSIBLE FROM A FEW OF
THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTERS ARE URGED
TO MONITOR FOR APPROACHING WEATHER.

The radar

The Cannon AFB radar (KFDX), 86 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Parmer

When
June 22, 7:00 PM CST to 7:10 PM CST
Where
Parmer County, 3 mi E of Friona to 5 mi E of Friona
Measured
0.75 in hail
Crop damage
$100,000
Reported by
Newspaper
Coordinates
34.630, -102.677

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35534.